Friday, November 5, 2010

How to prevent insulin injections from hurting

The other day I wrote about an article in USA Today, dispelling some of the myths surrounding diabetes.  In addition to the 5 myths debunked in the article, the article started with a 6-question quiz to test the reader's knowledge about diabetes.  One of the questions was about whether insulin injections should hurt — the quiz said no.

I was amazed at how many people took exception to that in the comments.  A whole lot of adults started whining about needles hurting them, as one commenter put it.  The thing is, I agree with the author of the quiz — with the advancements in medical technology, injections don't hurt if you are doing them right.  The needles are 30 gauge or smaller these days, and shorter than a centimeter.  I take between 5 and 8 injections every single day, and I hardly even feel them unless I do something wrong.

The vehemence in the comments made me wonder how many people don't know how to properly give themselves an injection.  Many of these people said they had been diabetic for many years, and that's how they know it hurts.  But that just makes me wonder whether they have seen an diabetes educator since the early days of their diagnoses, to make sure they are injecting themselves properly and using the most modern technology available.

I am not a diabetes educator by any means, but I can offer some tips from my own experience.  Here is what I would recommend:

1. Make sure you are using the smallest needles available.  With an insulin pen delivery system, you should be able to get ultra fine short needles, which are 30 or 31 gauge, and about a centimeter long (if not shorter).  These are the needles I use, and I can tell you, I hardly feel them.

2. Choose your injection sites carefully.  There are certain, more sensitive spots you should avoid.  I like to give myself injections in the backs (the fleshy part) of my upper arms, the sides of my stomach, and sometimes my inner upper thighs.  However, I was once warned by another diabetic not to give myself an injection too close to my belly button, because it can hurt pretty bad there.

3. Rotate your injection sites every time.  I have noticed that if I give myself an injection in a spot that has been used too much lately, it will burn like the dickens — but that doesn't mean that injections hurt.  It means I made a bad call.  Your educator should tell you to rotate your injections every time, and this is one of the reasons why.  (The other reason is because that spot will develop scar tissue that prevents the insulin from absorbing in your system correctly.)

I typically rotate back and forth between both sides of my stomach and both upper arms.  However, just that much rotation isn't enough.  You have lots of room on your tummy for those tiny little shots — use it!  When you rotate back to your stomach, move your shots around so that you aren't injecting on top of last night's or that morning's shot.  I vary my shots up and down on my upper arm and tummy, and further in and out from my belly button.  Every square inch is a different injection site.  There are many more injection sites on your body when you think of it that way, and very little reason why you ought to be causing yourself pain by injecting in the same place twice in too short a time.

4. Inject large amounts of insulin slowly.  If you have a larger shot to give yourself — i.e., 15-20 units or more — it tends to sting if you shove it all in too fast.  That is because your cells are having to essentially stretch to make room for all the insulin.  Again, this is completely avoidable.

If you use a vial and syringes, you will have an easy time adjusting the speed at which you inject the insulin.  Instead of depressing the plunger all at once, just do it in increments, a few units at a time.  If you are on insulin pens, not all the pens allow you to do this — with Lilly pens, you just press the button at the end of the pen all the way in to inject the insulin.  With other brands, however, the inner workings of the pen turn unit by unit as you press the button, allowing you control over how fast the insulin is injected.

These are a few of the tricks I have found work well to keep my insulin injections painless.  Like I said, I inject myself a minimum of 5 times a day, and rarely ever feel any pain — rarely ever feel anything at all, even!  If you have anything to add, please feel free to add it in the comments.  I don't think anyone in this day and age ought to walk around thinking that it should hurt to give yourself insulin!

6 comments:

Brad said...

what about the pump?? i started with it a while ago and sinse i am twig sized an mosthty mussle there is nowhere else to go other than my butt cheaks. i move them arround in a on in. grid like you said every 2 days. i also swhich cheeks every time i inject, yet it formed into one extremly large sheet of scar tissue. it hurts like hell when the needle breaks through and i dont bleed when i remove it like i used to. is this bad. what do i do??????

Katharine Swan said...

Hey Brad,

I don't know as much about the pump, since I've never been on it, so you might want to check with your doctor or an educator. However, I have been told that the problem with that scar tissue you describe is that the insulin won't absorb as well. You may need to talk to someone about where else you can put it so that you can vary your sites a little more.

Durrin Academy said...

I don't call into question that your injections don't hurt. But I do all the things you mentioned and still can't figure out why sometimes I barely feel my injections and sometimes it hurts like heck as soon as I put the needle in. I use the short needles. I should have requested the Nanos which are even smaller, but nonetheless. It just seems like it depends on the spot. I wouldn't be surprised if it also depends on people's skin. Not all people have the same kind of skin. Some people's skin is more tender and some are thicker. I wonder if you'er being a bit too optimistic to think it can never hurt for anyone, no matter who you are. Just sayin.

Katharine Swan said...

Durin, I know you posted this a long time ago, but I just saw the comment and thought I'd respond. Sometimes if I put my injections into a site I've used too many times recently, it does hurt, and when it hurts the insulin often makes a hard little knot under the skin. Injecting in the same place too often seems to make it harder for the insulin to absorb in that spot.

Fanny Diaz said...

Hi, im a 13 year old girl and was diqgnosted with diabetes 4 years ago i was using the pump and have a week that i changed to the pen my question was is it normal to get little red dots in the area where i had previosly injected myself and do they go away or what can i use? To help it dissaper

Katharine Swan said...

Hi Fanny, I sometimes get marks from my injections too. It makes sense, since you are essentially breaking the skin. Use as small a gauge as possible on your needles, and be sure you are rotating your injection sites -- don't inject in the same spot too frequently. I will sometimes get some bruising if I inject in the same spot too often (and that's usually when it hurts a bit, too).